Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 16, 2017, 5:14 PM EDT for Delaware County, Otsego County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2017, 5:14 PM EDT (21:14 UTC)
- Expired
- Apr 16, 2017, 5:48 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, NY, Otsego County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:11 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 16, 2:11 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 211 PM EDT Sun Apr 16 2017 .SYNOPSIS... A thunderstorm will pass through the area later this afternoon and evening bringing showers and scattered thunderstorms. Cooler and drier air will return behind the front for the first half of the work week. && .NEAR TERM /THROUGH TONIGHT/... Convection over western NY is racing east this afternoon. Very low topped storms with little lightning may produce some gusty winds at times. Threat for widespread severe is limited by the lack of energy with capes currently in the 2000 to 300j/kg range. Will of course monitor convection and will likely issues SPS's for winds at times. Overnight, some light showers will linger into the evening as the main front lingers back and doesn't pass until the early morning hours. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... High pressure builds into the area Monday bringing somewhat cooler air. Not a big push of cold air however, especially over PA so temps will drop off only 5 to 10 degrees, especially in the south. Winds and dry air may raise some fire weather concerns in the afternoon, depending on how much rain falls with the front tonight. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Tuesday looks to be a fair and chilly day with a large anticyclone centered over the maritimes of Canada which ridges down across the northeast U.S including NY and PA. This stays in place into Tuesday evening. Then all four main synoptic scale models (Euro, GFS, CMC, and NAM80) all show another wave approaching from the Great Lakes region with attendant moisture and thermal advections. There is some indication that some light showers could arrive in central NY and parts of northeast PA later Tuesday night so have slight chance POPs for showers in forecast as per Superblend. Then for Wednesday surface front and associated moisture advection works into NY and PA so have chance POPs for showers. Models indicate that the atmosphere will be stable so no mention of thunderstorms. This first wave passes by and is followed by another low pressure system and associated more vigourous upper level wave which reaches into the Great Lakes and mid-west Wednesday night. Showers will continue as boundary from initial system remains in the vicinity and eventually begins to work north as a warm front by 12z Thursday as per CMC, Euro and GFS. For Thursday into Friday this next more significant low pressure system and associated upper level low crosses the region with the best chance for showers. The Euro has the weakest of the models with no closed low forming, while the GFS and CMC have a closed 500 mb low over the northeast suggesting a wet and chilly pattern through Friday. Given the model divergence went with superblend and have anywhere from chance to likely POPs Thursday Night with wrap around showers into Friday and even Friday night. Euro suggests high pressure and fair weather for Saturday with the CMC and GFS having wrap around showers tapering off. So went with a 30 percent chance of showers in this time frame. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 640 am update... VFR weather is expected through much of this forecast period. Early this morning as a low level jet passes while surface winds are mostly under 10 kts so some remaining low level wind shear. Around 14z this ends as the jet exits and surface winds shift to the south and southwest at 10 kts with gusts to 20. Some isolate showers in northeast PA with more upstream but should not cause any restrictions. Next issue will be a cold front late afternoon and early evening. showers and thunderstorms will be ahead of and with them. The most likely scenario would be a line just ahead of the front. A 2 hour period of MVFR this afternoon is possible in NY. Included a tempo for this at SYR/RME which is the most likely outcome. There is less of a chance for AVP with the best forcing and dynamics further north. Towards 06z ceilings are expected to fall to MVFR behind the front in NY. Probably will not reach AVP. Winds early this morning light in the valleys to southwest at 10 kts on the higher locations and SYR. Around 14z Winds increase to 10 to 15 with higher gusts and continue that way into tonight. Winds shift to west then northwest with the cold front 22 to 02z. Outlook... Monday...Lingering ceiling restrictions possible in the morning. Monday night - Tuesday...VFR. Wednesday - Thursday...Possible restrictions in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...DJN AVIATION...TAC
Hazardous weather outlook, Apr 16, 2:12 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 212 PM EDT Sun Apr 16 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171815- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 212 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon into the evening. A few of these storms may produce strong winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 3:14 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT SUN APR 16 2017
NYZ016-017-022-023-025-044-162000-
Steuben NY-Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-
Tompkins NY-
314 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHEASTERN CAYUGA...SOUTHWESTERN CORTLAND...
EAST CENTRAL STEUBEN AND TOMPKINS COUNTIES UNTIL 400 PM EDT...
At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kidders to near Hector to near Sonora. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Perry City and Searsburg around 320 PM EDT.
Enfield and Covert around 325 PM EDT.
Ithaca and Groton around 330 PM EDT.
Watkins Glen and Montour Falls around 335 PM EDT.
Homer and Catharine around 340 PM EDT.
Cortland and Dryden around 345 PM EDT.
Newfield and Virgil around 350 PM EDT.
Danby and Caroline around 400 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4249 7680 4266 7667 4262 7600 4241 7623
4240 7630 4238 7629 4236 7624 4230 7626
4232 7641 4226 7642 4226 7647 4228 7648
4228 7662 4223 7664 4225 7673 4229 7674
4229 7696 4227 7697 4231 7725
TIME...MOT...LOC 1913Z 266DEG 44KT 4265 7665 4250 7681 4232 7721
DJNSpecial weather statement, Apr 16, 3:28 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT SUN APR 16 2017
NYZ025-161945-
Tompkins NY-
328 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE SOUTHERN HALF OF
CAYUGA LAKE UNTIL 345 PM EDT...
At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Covert to Taughannock Falls to Enfield.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be occur with these storms over the
southern half of Cayuga Lake between 330 pm and 345 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4253 7662 4255 7662 4255 7659 4257 7662
4261 7662 4262 7657 4254 7646 4245 7649
4245 7665
TIME...MOT...LOC 1927Z 269DEG 47KT 4260 7657 4253 7658 4246 7664
DJNSpecial weather statement, Apr 16, 3:37 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
337 PM EDT SUN APR 16 2017
NYZ022-024-055-162015-
Steuben NY-Chemung NY-Tioga NY-
337 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CHEMUNG...
NORTHWESTERN TIOGA AND SOUTHEASTERN STEUBEN COUNTIES UNTIL 415 PM
EDT...
At 337 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monterey to Addison to near Westfield.
Movement was east at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Hornby and Erwins around 340 PM EDT.
Corning and Caton around 345 PM EDT.
East Corning around 350 PM EDT.
Southport and Big Flats around 355 PM EDT.
Elmira and Horseheads around 400 PM EDT.
Erin and Breesport around 405 PM EDT.
Waverly and Candor around 410 PM EDT.
Chemung and Spencer around 415 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4208 7734 4230 7710 4227 7710 4229 7674
4225 7673 4223 7664 4228 7662 4226 7642
4232 7641 4230 7626 4232 7624 4232 7618
4210 7641 4200 7659 4200 7747
TIME...MOT...LOC 1937Z 266DEG 52KT 4231 7701 4210 7723 4195 7748
DJNSpecial weather statement, Apr 16, 3:48 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
348 PM EDT SUN APR 16 2017
NYZ023>025-044>046-055-056-162030-
Otsego NY-Chemung NY-Chenango NY-Cortland NY-Schuyler NY-Tioga NY-
Broome NY-Tompkins NY-
348 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
OTSEGO...SOUTHEASTERN SCHUYLER...NORTHWESTERN BROOME...NORTHERN
CHEMUNG...CORTLAND...TIOGA...SOUTHERN TOMPKINS AND CHENANGO COUNTIES
UNTIL 430 PM EDT...
At 348 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuyler to Harford to near Van Etten.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Cuyler and Pitcher around 355 PM EDT.
Marathon around 400 PM EDT.
Whitney Point and Lisle around 405 PM EDT.
Owego and Plymouth around 410 PM EDT.
Norwich and North Norwich around 415 PM EDT.
Vestal and Endicott around 420 PM EDT.
Johnson City and Coventry around 425 PM EDT.
Guilford and Oxford around 430 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4235 7554 4201 7617 4218 7688 4246 7632
4275 7595 4274 7589 4272 7589 4273 7582
4263 7521
TIME...MOT...LOC 1948Z 280DEG 44KT 4269 7594 4245 7623 4224 7656
DJNSpecial weather statement, Apr 16, 4:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
423 PM EDT SUN APR 16 2017
NYZ045-046-055>057-162115-
Otsego NY-Chenango NY-Tioga NY-Broome NY-Delaware NY-
423 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
OTSEGO...BROOME...NORTHWESTERN DELAWARE...EAST CENTRAL TIOGA AND
SOUTHEASTERN CHENANGO COUNTIES UNTIL 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwich to Greene to near Owego. Movement
was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Norwich and North Norwich around 430 PM EDT.
Guilford and Nws Binghamton around 435 PM EDT.
Bainbridge and Afton around 440 PM EDT.
Binghamton and Sidney around 445 PM EDT.
Unadilla and Otego around 450 PM EDT.
Oneonta and Emmons around 455 PM EDT.
Windsor and Colliersville around 500 PM EDT.
Walton and Davenport around 505 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4219 7504 4200 7554 4212 7627 4235 7580
4264 7554 4249 7474
TIME...MOT...LOC 2023Z 284DEG 44KT 4255 7557 4234 7574 4214 7622
DJNLocal storm report, Apr 16, 4:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG EAST MCDONOUGH 42.50N 75.69W
04/16/2017 CHENANGO NY 911 CALL CENTER
TREES AND WIRES DOWN ON RT. 220.
&&
EMGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:48 AM EDT | Special Weather Statement | BGM | Chenango | 42 min |
| Apr 16, 2:07 PM EDT | Special Weather Statement | BGM | Yates | 38 min |
| Apr 16, 2:46 PM EDT | Special Weather Statement | BGM | Schuyler, Yates | 44 min |
| Apr 16, 3:05 PM EDT | Special Weather Statement | BGM | Steuben | 40 min |
| Apr 16, 3:14 PM EDT | Special Weather Statement | BGM | Cortland, Schuyler, Tompkins | 46 min |
| Apr 16, 3:28 PM EDT | Special Weather Statement | BGM | Tompkins | 17 min |
| Apr 16, 3:32 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 28 min |
| Apr 16, 3:37 PM EDT | Special Weather Statement | BGM | Chemung | 38 min |
| Apr 16, 3:48 PM EDT | Special Weather Statement | BGM | Chenango, Cortland, Tioga | 42 min |
| Apr 16, 4:23 PM EDT | Special Weather Statement | BGM | Broome, Chenango | 52 min |
| Apr 16, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 50 min |
| Apr 16, 4:36 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 39 min |
| Apr 16, 4:54 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 51 min |
| Apr 16, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 51 min |
| Apr 16, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 32 min |
| Apr 16, 5:53 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne, Pike, Wayne | 67 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.